Xigris in Pt's with Sepsis

  1. I have a question on pt's taking Xigris. The drug rep came today and explained to use the benefit of using Xigris for septic shock or sepsis instead of Heparin. It has shown to decrease the mortality of the patient by 30%.

    Okay, here's my question: When did sepsis patients start having problems with hypercoagubility? I understand about putting them on heparin to prevent clots from forming while there resting in the hospital, but do pt's get hypercoaguable with sepsis?

    He showed us a little dvd of a patient with sepsis that had normal blood flow through the hand. Then he showed us a patient with advanced sepsis that had "chuncky" looking blood going through their arteries. I had no idea that sepsis made a patient hypercoaguable.

    Does anyone have a different opinion?

    Thanks,
    Dusty
    •  
  2. 3 Comments

  3. by   susanmary
    **
    Last edit by susanmary on Jan 14, '05
  4. by   DustinRN
    Quote from susanmary
    With severe sepsis, the body's immune system begins a complicated cascade reaction of impaired clot breakdown and coagulation. The process triggers inflammation which starts a cycle of widespread infection response. As this spreads to vital organs, it can lead to multi organ failiure and possible death.

    In my experience, Xiagris may be used used for severe sepsis/septic shock. It must be used very judiciously (strict parameters) as there are significant risks with this medication ... esp. bleeding/intracranial bleeds. Check out the Xiagris website for more information.
    Well that irritates me that my med-surg book doesn't mention anything about impaired clot breakdown. That would be interesting information to know.

    Thanks,
    Susan
  5. by   VickyRN
    Quote from DustinRN
    Well that irritates me that my med-surg book doesn't mention anything about impaired clot breakdown. That would be interesting information to know.

    Thanks,
    Susan
    Undoubtedly referring to disseminated intravascular coagulation (DIC). Check out DIC in your pediatric or adult med-surg textbook. 40% of patients with septic shock develop this difficult-to-understand and deadly complication. Theorized that DIC may be caused by hypercoagulable acidic blood secondary to hypoxia.

    With disseminated intravascular coagulation (DIC), there is clotting and bleeding at the same time. Both the fibrin (thrombin) pathway and fibrinolytic (plasmin) pathways are activated. DIC always occurs secondary to other serious conditions, such as hypoxia, septic shock, cancer, and viruses.
    DIC occurs when the blood clotting mechanisms (the fibrin pathway) are activated throughout the bloodstream instead of being localized to an area of injury (strong abnormal clotting stimulus). Small clots form in the small vessels throughout the body (microthrombi: clotting in the capillaries). Activation of the fibrinolytic system occurs simultaneously to lyse or destroy the clots and there is an increase in circulating anticoagulants (plasmin). Eventually all the blood clotting factors (platelets, prothrombin, fibrinogen) are used up and not available to form clots at sites of tissue injury. End result: diffuse bleeding and tissue ischemia (organ damage, gangrene). DIC is often fatal or has disastrous sequelae (amputation of limbs, kidney destruction).

    Observe the skin carefully for signs of petechiae, ecchymoses, oozing of blood from invasive lines, or purpuric lesions. The presence of petechiae that are spread diffusely over the body may indicate severe sepsis. There may be peripheral cyanosis, and pregangrenous changes in the fingers and toes.

    Laboratory Values:
    Low platelets--falling rapidly
    Low fibrinogen (due to depletion of clotting factors)
    Falling hemoglobin and hematocrit
    Prolonged PT, PTT
    Increased fibrin degradation products (FDPs) or fibrin split products (FSPs) (Fibrinolysis fills the vessels up with fibrin split products)
    Positive D-dimer test (a fibrin degradation fragment)

    Management
    1. IV heparin: given to stop the hemorrhage-thrombosis cycle (Controversial).
    2. Clotting factor replacement through transfusions of fresh frozen plasma (FFP), cryoprecipitate, and platelets (want to keep platelets > 20,000-50,000).
    3. Severe cases: exchange transfusion

    Nursing Care
    1. Supportive measures: fluid replacement, adequate oxygenation, vital signs.
    2. Assess for petechiae, ecchymoses.
    3. Take temperatures by the oral or axillary route, NOTHING RECTAL.
    4. No IM injections.
    5. Avoid invasive procedures (blood draws, heelsticks) as much as possible. If an invasive procedure is necessary, hold pressure to 10-15 minutes (just as you would for an arterial stick).
    6. Monitor all indwelling lines (NG tubes, IVs, endotracheal tubes, foley catheters) for oozing of blood.
    7. Examine urine, stool for the presence of blood (hemoccult testing).
    8. Avoid trauma to mucous membranes.

    Good article:
    Kuehl, J. (1997). Neonatal disseminated intravascular coagulation. Journal of Perinatal and Neonatal Nursing (12/1/1997)

close